MAUDE Adverse Event Report: STRYKER GMBH STANDARD DRILL BIT ANCHORAGE Ø2.0MM / L110MM, AO; SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS

STRYKER GMBH STANDARD DRILL BIT ANCHORAGE Ø2.0MM / L110MM, AO; SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS
Catalog Number XFO082001
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Primary left lapidus bunionectomy.It was reported that two 2.0 drill bits broke when they hit previously implanted screws.During bone fenestration, a 1.4 drill bit broke in patient's bone (no contact with any devices).Patient's bone quality was normal.A surgical delay of less than 10 minutes was caused due to the need to remove the broken portion of the bits, procedure was otherwise completed successfully.
 
Additional Manufacturer Narrative
The reported event that standard drill bit anchorage ø2.0mm / l110mm was alleged of ¿breakage during surgery¿ could be confirmed, since the device was returned for evaluation and matches the reported failure mode.Based on investigation, the root cause was attributed to be user related.The failure was caused by a the application of too much force on the device as well as its normal wear.The breakage reported can be confirmed.Indeed, the tip of the device is broken.The device inspection, regarding the drill bit showed that the device is in a good condition, with no signs of extensive reprocessing.No marks of rust or color fading was noticed.The microscope images show a fracture with a rough surface, with no distortion marks.Two regions can be identified: light grey region and dark grey one.This observation proves that the fracture is a brittle one.Most likely, an excessive force was applied to the device during its usage.Therefore, the tip of the device broke.Some bone traces are noticed in the fracture surface.Most likely, during usage of the device, excessive force was applied.Finally, it is important for the drill to be used alongside drill guides to avoid any flexion combined to a torque, which can lead to the device breakage.As a reminder, it is clearly mentioned in the operative technique.Based on the above-mentioned observations the case could be classified as user-related.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.
 
Event or Problem Description

Brand Name
STANDARD DRILL BIT ANCHORAGE Ø2.0MM / L110MM, AO
Common Device Name
SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8257059
Report Number0008031020-2019-00038
Device Sequence Number2203202
Product Code HWE
UDI-Device Identifier07613252265511
UDI-Public07613252265511
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberXFO082001
Device Lot NumberJ35709
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2019
Initial Date Received by Manufacturer 12/20/2018
Supplement Date Received by Manufacturer02/20/2019
Initial Report FDA Received Date01/17/2019
Supplement Report FDA Received Date03/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age45 YR